If you want an all-in-one product for symptoms of the common cold and flu that also won’t put you to sleep, DayQuil Cold & Flu may get the job done. Learn how it works, the forms it comes in and the dosages for each, as well as what you should watch out for before and while you take it.
DayQuil Cold & Flu is a combination product that contains the active ingredients acetaminophen, dextromethorphan, and phenylephrine. It temporarily treats symptoms of the common cold and flu. These symptoms include:
- nasal congestion
- minor aches and pains
- sore throat
DayQuil is made for use during the day. Unlike NyQuil, it doesn’t contain the active ingredient doxylamine, which is an antihistamine that can make you feel drowsy.
How does it work?
Acetaminophen is a fever reducer and a pain reliever. It works by changing the way your body senses pain. It also changes how your body regulates its temperature. Dextromethorphan suppresses your urge to cough.
The third ingredient, phenylephrine, is a nasal decongestant. It reduces the swelling of the blood vessels in your nasal passages.
What are the forms and dosages?
DayQuil comes in liquid-filled capsules called LiquiCaps. It also comes as a liquid that you drink. The following table lists the recommended dosage for each form by age group. Ask your doctor for the correct dosage for children ages 4 to 5 years, and don’t give DayQuil to children who are younger than 4 years.
|Adults and children|
12 years and older
|two capsules every 4 hours as needed, no|
more than 4 doses in 24 hours
|30 mL every 4 hours as needed, no|
more than 4 doses in 24 hours
|Children ages 6-11 years||Ask your doctor||15 mL every 4 hours as needed, no|
more than 4 doses in 24 hours
|Children ages 4-5 years||Ask your doctor||Ask your doctor|
|Children younger than 4 years||Do not use||Do not use|
If your symptoms don’t improve or if they get worse after taking DayQuil for two days, see your doctor.
DayQuil can cause some unwanted side effects. Most of these side effects don’t need medical attention. Rather, they may go away as your body adjusts to the medication. You can ask your doctor about any mild side effects you have that are bothersome or don’t go away.
More common side effects
The more common side effects of DayQuil can include:
- stomach pain
- trouble sleeping
Also, avoid drinking grapefruit juice while taking this drug. Grapefruit juice might increase the levels of dextromethorphan, one of the ingredients in DayQuil. Higher levels increase your chance of side effects such as nervousness and dizziness.
Serious side effects
One serious side effect of DayQuil is an allergic reaction. Symptoms include:
- red, peeling, or blistering skin
- difficulty breathing
- trouble swallowing
- swelling of your face, throat, tongue, or lips
- swelling of your hands, legs, ankles, or feet
Contact your doctor right away or get emergency medical help if you have any of these symptoms while taking DayQuil.
The active ingredients in DayQuil can interact with other drugs. These interactions may affect the way the drugs work or increase your risk of harmful side effects. If you use the drugs listed below or any other drugs, supplements, or herbs, check with your doctor before using DayQuil.
The acetaminophen in DayQuil can interact with the following drugs:
The phenylephrine and dextromethorphan in DayQuil can interact with drugs called monoamine oxidase inhibitors (MAOIs). Even if you’ve stopped taking MAOIs, interactions can still occur if you’ve used them within the past two weeks. Examples of these drugs include:
Also, don’t use DayQuil if you drink more than three alcoholic drinks per day. This combination can cause serious liver damage.
Generally, DayQuil is a safe drug to use. However, it can cause harmful effects if you have certain medical conditions, use too much of it, or misuse it.
Use with certain medical conditions
DayQuil can make some medical conditions worse. Talk to your doctor before using DayQuil if you have any of the following conditions:
- heart disease
- high blood pressure
- liver disease
- thyroid disease
- an enlarged prostate that makes it hard to urinate
Taking too much DayQuil can cause significant liver damage from too much acetaminophen. Make sure that none of the other drugs you take also contain acetaminophen.
Even if you take DayQuil as recommended, taking it with other drugs that contain acetaminophen could cause an overdose. It’s important to make sure you do not take more than 4,000 mg total of acetaminophen in a 24 hour time frame.
If you do accidentally take too much, contact your local poison control center, even if you don’t immediately notice any severe signs or symptoms. If someone you know has taken too much DayQuil or acetaminophen and has passed out, call 911.
DayQuil can be misused. Do not use DayQuil to treat a productive cough or a chronic cough from smoking, asthma, chronic bronchitis, or emphysema. Instead, ask your doctor about how to relieve these types of coughs.
The ingredient dextromethorphan in DayQuil is a commonly misused drug. At high doses, it causes a high feeling and even hallucinations. This dangerous misuse is called “robo-tripping” or “skittling” and can potentially result in death.
Only take DayQuil at a safe dosage as recommended by the directions on the product or by your doctor.
Tell your doctor if you’re pregnant, planning to become pregnant, or breastfeeding before you take DayQuil. Your doctor may suggest other ways to treat your cold and flu symptoms.
DayQuil treats many symptoms of the common cold and flu. The three active ingredients work in different ways to help you feel better. All of these ingredients can cause side effects, interact with other drugs, or affect certain medical conditions.
Follow the information here to help you use DayQuil safely. When in doubt, always check with your doctor or a pharmacist before using a drug.